Advertisement

Gradient-Based Limiting and Stabilization of Continuous Galerkin Methods

  • Dmitri KuzminEmail author
Chapter
  • 100 Downloads
Part of the Lecture Notes in Computational Science and Engineering book series (LNCSE, volume 132)

Abstract

In this paper, we stabilize and limit continuous Galerkin discretizations of a linear transport equation using an algebraic approach to derivation of artificial diffusion operators. Building on recent advances in the analysis and design of edge-based algebraic flux correction schemes for singularly perturbed convection-diffusion problems, we derive algebraic stabilization operators that generate nonlinear high-order stabilization in smooth regions and enforce discrete maximum principles everywhere. The correction factors for antidiffusive element or edge contributions are defined in terms of nodal gradients that vanish at local extrema. The proposed limiting strategy is linearity-preserving and provides Lipschitz continuity of constrained terms. Numerical examples are presented for two-dimensional test problems.

Keywords

Hyperbolic conservation laws Finite element methods Discrete maximum principles Algebraic flux correction Linearity preservation 

Notes

Acknowledgements

This research was supported by the German Research Association (DFG) under grant KU 1530/23-1. The author would like to thank Christoph Lohmann (TU Dortmund University) for helpful discussions and suggestions.

References

  1. 1.
    Abgrall, R.: High order schemes for hyperbolic problems using globally continuous approximation and avoiding mass matrices. J. Sci. Comput. 73, 461–494 (2017)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Badia, S., Bonilla, J.: Monotonicity-preserving finite element schemes based on differentiable nonlinear stabilization. Comput. Methods Appl. Mech. Eng. 313, 133–158 (2017)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Barrenechea, G., John, V., Knobloch, P.: Analysis of algebraic flux correction schemes. SIAM J. Numer. Anal. 54, 2427–2451 (2016)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Barrenechea, G., John, V., Knobloch, P.: A linearity preserving algebraic flux correction scheme satisfying the discrete maximum principle on general meshes. Math. Models Methods Appl. Sci. 27, 525–548 (2017)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Barrenechea, G., John, V., Knobloch, P., Rankin, R.: A unified analysis of algebraic flux correction schemes for convection-diffusion equations. SeMA (2018). https://doi.org/10.1007/s40324-018-0160-6 MathSciNetCrossRefGoogle Scholar
  6. 6.
    Gottlieb, S., Shu, C.-W., Tadmor, E.: Strong stability-preserving high-order time discretization methods. SIAM Rev. 43, 89–112 (2001)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Guermond, J.-L., Nazarov, M., Popov, B., Yang, Y.: A second-order maximum principle preserving Lagrange finite element technique for nonlinear scalar conservation equations. SIAM J. Numer. Anal. 52, 2163–2182 (2014)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Jameson, A.: Positive schemes and shock modelling for compressible flows. Int. J. Numer. Methods Fluids 20, 743–776 (1995)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Kuzmin, D.: Algebraic flux correction I. Scalar conservation laws. In: Kuzmin, D., Löhner, R., Turek, S. (eds.) Flux-Corrected Transport: Principles, Algorithms, and Applications, 2nd edn., pp. 145–192. Springer, Dordrecht (2012)CrossRefGoogle Scholar
  10. 10.
    Kuzmin, D., Basting, S., Shadid, J.N.: Linearity-preserving monotone local projection stabilization schemes for continuous finite elements. Comput. Methods Appl. Mech. Eng. 322, 23–41 (2017)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Lohmann, C.: Algebraic flux correction schemes preserving the eigenvalue range of symmetric tensor fields. Ergebnisber. Inst. Angew. Math. 584, TU Dortmund University (2018)Google Scholar
  12. 12.
    Lohmann, C., Kuzmin, D., Shadid, J.N., Mabuza, S.: Flux-corrected transport algorithms for continuous Galerkin methods based on high order Bernstein finite elements. J. Comput. Phys. 344, 151–186 (2017)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Neta, B., Williams, R.T.: Stability and phase speed for various finite element formulations of the advection equation. Comput. Fluids 14, 393–410 (1986)CrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2020

Authors and Affiliations

  1. 1.TU Dortmund UniversityInstitute of Applied Mathematics (LS III)DortmundGermany

Personalised recommendations